Alert archive / California / Gale Watches in 2021

Gale Watch 5, NWS San Diego, CA

December 26, 2021

NWS San Diego, CA issued this gale watch at Dec 26, 2021, 2:33 AM PST. It took effect at Dec 27, 2021, 2:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 26, 2021, 2:33 AM PST (10:33 UTC)
In effect from
Dec 27, 2021, 2:00 PM PST
Expired
Dec 26, 2021, 1:42 PM PST
In force
Issued by
NWS San Diego, CA

The text

As transmitted.

863 
WHUS76 KSGX 261033
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service SAN DIEGO CA
233 AM PST Sun Dec 26 2021

PZZ750-775-262100-
/O.CON.KSGX.SC.Y.0028.000000T0000Z-211226T1800Z/
/O.NEW.KSGX.GL.A.0005.211227T2200Z-211228T1400Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
233 AM PST Sun Dec 26 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...
...GALE WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH LATE MONDAY
NIGHT...

* WHAT...For the Small Craft Advisory, northwest wind gusts of
  20-25 kt. For the Gale Watch, west wind gusts of 30-35 kt and 
  seas 8 to 12 feet possible.

* WHERE...Coastal Waters from San Mateo Point to the Mexican 
  Border and out to 30 nm and Waters from San Mateo point to the 
  Mexican Border Extending 30 to 60 nm out including San 
  Clemente Island.

* WHEN...For the Small Craft Advisory, until 10 AM PST this 
  morning. For the Gale Watch, from Monday afternoon through 
  late Monday night.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

jmb
1 follow-up statement
465 
WHUS76 KSGX 262142
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service SAN DIEGO CA
142 PM PST Sun Dec 26 2021

PZZ750-775-270600-
/O.UPG.KSGX.GL.A.0005.211227T2200Z-211228T1400Z/
/O.NEW.KSGX.GL.W.0006.211227T2000Z-211229T0000Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
142 PM PST Sun Dec 26 2021

...GALE WARNING IN EFFECT FROM NOON MONDAY TO 4 PM PST TUESDAY...

* WHAT...West wind gusts of 30 to 35 kt and seas 8 to 12 feet 
  expected.

* WHERE...Coastal Waters from San Mateo Point to the Mexican 
  Border and out to 30 nm and Waters from San Mateo point to the 
  Mexican Border Extending 30 to 60 nm out including San 
  Clemente Island.

* WHEN...From noon Monday to 4 PM PST Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...The strongest winds will occur Monday
  afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Schenk

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this gale watch went out at Dec 25, 8:09 PM PST, 6 hours 24 minutes earlier.

Area forecast discussion, Dec 25, 8:09 PM PST, 6 hours 24 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
809 PM PST Sat Dec 25 2021

.SYNOPSIS...
An active and cold weather pattern will persist over California
through next week with periods of rain, and mountain snowfall.
Strong and gusty southwest to west winds will accompany this
precipitation at times, especially over the mountains. Most of the
rain and snow will fall tonight, and again on Monday and Monday
night. Another storm system is possible later next week. If planning
travel, expect Winter Storm conditions over the mountains and check
weather forecasts. It will be quite cold early this coming week with
daytime temperatures as much as twenty degrees below average.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Scattered, very light showers have continued to drift eastward
across SoCal this evening, with accumulations under one-tenth of an
inch at lower elevations, and a bit more on the coastal mountain
slopes. See the latest precipitation summary headlined on our
webpage for specifics. Radar is picking up these showers here,
and a much heavier, organized area of precipitation marching
steadily across Santa Barbara County, NW of LA. Another, smaller
area of showers was occurring over the San Bernardino Mts. Onshore
sfc pressure gradients were rapidly increasing to the high deserts
and SW-W winds were responding at 30-40 MPH with gusts 50-60 MPH.
Combine these winds with the incoming precipitation, fog and
temperatures in the 30s, and you get some very wintery weather. A
Winter Storm Warning is in effect through 10 AM Sunday for the
northern mountain areas, and a Winter Weather Advisory covers the
San Diego County Mountains.

The incoming trough/front will swing east rapidly on Sunday with
precipitation and winds winding down during the morning, but it will
remain chilly with daytime temperatures remaining some 10-15F below
average.

A longwave trough will remain in place over the West through the
coming week, steering a number of cold waves south across the State.
The next will come through Mon/Mon night with another round of
strong SW-W winds. This trough is a bit stronger and colder, and
could produce heavier precipitation, and even a few thunderstorms
with brief heavy rain rates. It will move through quickly though,
but will leave behind a moist, cool, and unstable airmass, capable
of periods of showers until perhaps next weekend. Timing and
intensity of the systems later in the week become less certain.

In terms of snowfall, expect widespread 4-8 inches above 5000 FT in
the northern mountains, and maybe up to four inches in the San Diego
County Mountains above 5200 FT late tonight. Strong SW-W winds of
30-45 MPH with gusts 60 MPH and fog will accompany the snow, with a
mix of snow/sleet/and rain in the southern mountains. A Winter Storm
Watch is in effect for Mon afternoon/night when even heavier amounts
of snow and lower snow levels are expected. Count on it staying
quite cold this coming week with Tuesday possibly being the coldest,
with the potential to set record low maximums west of the mountains.

&&

.AVIATION...
260400Z...Scattered SHRA will become widespread after 09Z, moving
from northwest to southeast before tapering off Sunday morning.
Bases will be between 1000-2000 feet MSL in SHRA, with localized
lowering to 500 feet MSL at times during heavier showers. Visibility
reduced down to 2-4 SM in SHRA. Otherwise, bases will be 3000-5000
feet MSL through Sunday morning. Mountain slopes will continue to be
obscured in clouds/fog through Sunday afternoon. South to southwest
winds will increase this evening over the mountains and along the
desert slopes, with gusts to 50 kt. Moderate to strong up/downdrafts
and LLWS expected over/east of the mountains.

&&

.MARINE...
Scattered showers will become more widespread overnight before
tapering off Sunday morning. Gusty west winds tonight through Sunday
morning over the waters. Peak gust of 20 to 25 kt expected. A Small
Craft Advisory is in effect. A Pacific storm system will bring
another round of conditions hazardous to small craft Monday
afternoon through Tuesday. Periods of rain can be expected along
with gusty winds and rough seas.

&&

.HYDROLOGY...
Scattered showers will increase in coverage tonight, enhanced by
moderate to strong upslope flow onto the coastal mountain slopes.
The showers will taper and end later Sunday morning. Rainfall is
expected to range from one-quarter to one-half inch over the
coast and valleys, to 1 to 1.5 inches in the mountains, and mostly
one-tenth inch or less in the deserts. Snow levels will lower to
around 5000 feet later this evening, and then to around 4500 feet
early Sunday.

Another storm system will bring widespread precipitation starting
Monday afternoon from the northwest to southeast by evening.
This system looks a bit colder, with stronger winds, and could have
some locally heavier rainfall rates of 1/2 inch per hour. Rainfall
could be slightly heavier as well, ranging from one-third to three-
quarters of an inch coast and valleys, to 1 to 2 inches, and locally
higher on wind-favored slopes of the mountains, with one-quarter
inch or less in the deserts. Snow levels will lower from around 4500
feet Monday afternoon, to 2500-3500 north, and 4000 feet south early
Tuesday morning.

The soil will be mostly saturated for these events, so expect
considerable amounts to runoff, despite the light to moderate
rainfall totals forecast. Upslope flow will contribute significantly
to the precipitation totals. Transverse ranges will be favored early
in these events, followed by the peninsular ranges and southwest
facing slopes early Sunday morning, and again Monday night. Lowering
snow levels will limit runoff from higher elevations Monday night
into Tuesday morning. The potential for isolated thunderstorms and
stronger convection along a surface front Monday night could result
in some local flooding in urban and poorly drained areas.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory from 10 PM this evening to 10 AM PST
     Sunday for San Diego County Mountains.

     Winter Storm Watch from Monday afternoon through late Monday
     night for Riverside County Mountains-San Bernardino County
     Mountains-San Diego County Mountains.

     Winter Storm Warning from 6 PM this evening to 10 AM PST Sunday
     for Riverside County Mountains-San Bernardino County
     Mountains.

PZ...Small Craft Advisory from 10 PM this evening to 10 AM PST Sunday
     for Coastal Waters from San Mateo Point to the Mexican
     Border and out to 30 nm-Waters from San Mateo point to the
     Mexican Border Extending 30 to 60 nm out including San
     Clemente Island.

&&

PUBLIC/HYDROLOGY...10
AVIATION/MARINE...CO

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 12:58 AM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino3 hr
Dec 26, 3:25 AM PSTWind AdvisorySGXRiverside, San Bernardino, San Diego9 hr
Dec 26, 12:03 PM PSTHigh Wind WarningSGXRiverside, San Bernardino, San Diego32 hr
Dec 26, 1:40 PM PSTWinter Storm WarningSGXRiverside, San Bernardino, San Diego37 hr
Dec 26, 1:42 PM PSTGale WarningSGX30 hr

Nearby

Gale Watches in California, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.